Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 97, NWS Kansas City, MO

June 25, 1997Henry County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 25, 1997, 1:32 PM CDT for Henry County, Pettis County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 1:32 PM CDT (18:32 UTC)
Expired
Jun 25, 1997, 2:00 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Henry County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 251832 RRA
SVRMCI
MOC083-159-251900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
132 PM CDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
    EASTERN HENRY COUNTY - WEST CENTRAL MISSOURI
    SOUTHERN PETTIS COUNTY - CENTRAL MISSOURI
 
* UNTIL 200 PM CDT

* SOME LOCATIONS AFFECTED
    BRYSON BY 135 PM
    GREENRIDGE BY 140 PM
    MANILA BY 140 PM

* AT 132 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR WINDSOR MOVING NORTHEAST AT 20 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT GOLFBALL HAIL AND WIND
GUSTS TO 60 MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

BEUSTERIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:22 AM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 4:22 AM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
250 AM CDT WED JUN 25 1997

CONVECTION AND HEAVY RAIN POTENTIAL CONTINUES TO BE MAIN FORECAST
CHALLENGES THROUGH PERIOD. SATELLITE AND RADAR TRENDS SHOW
SHRA/TSRA ACTIVITY SLOWLY WEAKENING OVER NORTHWEST MO...HOWEVER
NUMEROUS BOUNDARIES BEING LAYED OUT WHICH SHOULD HELP TO KEEP
PRECIPITATION GOING THROUGH MUCH OF THE MORNING. WARM H7
TEMPERATURES OVER SOUTHERN AND CENTRAL PORTIONS OF THE FORECAST
AREA HAVE EFFECTIVELY KEPT LID ON CONVECTION FOR MUCH OF THE
OVERNIGHT...HOWEVER MODELS SHOW H7 THERMAL TROUGH ROTATING INTO
AREA THIS MORNING...WHICH SHOULD ALLOW FOR SOME PRECIPITATION A BIT
FURTHER SOUTH.

MODELS IN DECENT AGREEMENT IN SAGGING FRONTAL BOUNDARY OVER
SOUTHEAST NEBRASKA SLOWLY SOUTH THROUGH FORECAST AREA. CONVECTION
THIS MORNING SHOULD HELP IN THIS PROCESS...ENDING THE THREAT FOR
HEAVY RAINFALL OVER FAR NORTHWEST MO FOR THIS MORNING. COLD FRONT
SHOULD LOSE PUSH ON SOUTHERN END AND BE ORIENTED MORE EAST-WEST BY
THIS AFTERNOON. GENERALLY LIKE NGM SCENARIO WHICH BASICALLY WASHES
OUT OR STALLS BOUNDARY ROUGHLY FROM JUST SOUTH OF MKC TO STL LINE.
WITH H5 WAVE STILL PUSHING THROUGH...WOULD ANTICIPATE MORE
CONVECTION TO FIRE THIS AFTERNOON IN VICINITY OF BOUNDARY. THIS
PRECIPITATION WILL HAVE THE POTENTIAL FOR TRAINING FROM WEST TO
EAST ALONG BOUNDARY. LIKE HPC EXCESSIVE RAINFALL OUTLOOK FOR TODAY
AND TONIGHT WHICH HAS GREATEST THREAT FROM MKC EASTWARD TO STL.

SURFACE HIGH SETTLES IN AS THIS AFTERNOON AND THIS EVENINGS
CONVECTION PUSH WHAT IS LEFT OF BOUNDARY A BIT FURTHER
SOUTH. SHOULD PROVIDE FOR A DRY DAY ON THURSDAY.

WILL GENBERALLY LEAN TOWARDS WARMER FWC GUIDANCE THROUGH MOST OF THE
PERIOD.

.EAX...NONE.

MJM

In the hours before

Special weather statement, Jun 25, 1:00 PM CDT, 32 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED JUN 25 1997

...SMALL CHANCE OF SEVERE WEATHER SOUTH OF THE MISSOURI RIVER...

FORECAST:  THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
THE OUTLOOK AREA THIS AFTERNOON...AND INTO THE EVENING HOURS MAINLY
SOUTH OF THE MISSOURI RIVER.  A FEW OF THE STORMS MAY STRENGTHEN TO
SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY EVENING.

DISCUSSION:  A FRONTAL BOUNDARY IS PUSHING ACROSS THE AREA THIS
AFTERNOON.  THERE WAS ALSO A DYING AREA OF SHOWERS OVER NORTHERN
MISSOURI...CAUSED BY A PASSING WEAK UPPER LEVEL DISTURBANCE.  AS THE
UPPER DISTURBANCE DEPARTS THE AREA...THE PRECIPITATION CHANCES WILL
DECREASE ACROSS NORTHERN MISSOURI.  HOWEVER...SHOWER AND THUNDERSTORM
DEVELOPMENT WILL REMAIN POSSIBLE ALONG THE FRONTAL BOUNDARY WHERE
BETTER MOISTURE AND INSTABILITY ARE PRESENT.  DEWPOINT TEMPERATURES
REMAIN IN THE LOWER 70S TO THE SOUTH OF THE BOUNDARY...AND WITH DAYTIME
HEATING THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE.  THIS SHOULD BE
SUFFICIENT FOR THE DEVELOPMENT OF STORMS...SOME OF WHICH COULD REACH
SEVERE LEVELS.

WELVAERT
Special weather statement, Jun 25, 1:02 PM CDT, 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED JUN 25 1997

...SMALL CHANCE OF SEVERE WEATHER SOUTH OF THE MISSOURI RIVER...

FORECAST:  THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS
THE OUTLOOK AREA THIS AFTERNOON...AND INTO THE EVENING HOURS MAINLY
SOUTH OF THE MISSOURI RIVER.  A FEW OF THE STORMS MAY STRENGTHEN TO
SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY EVENING.

DISCUSSION:  A FRONTAL BOUNDARY IS PUSHING ACROSS THE AREA THIS
AFTERNOON.  THERE WAS ALSO A DYING AREA OF SHOWERS OVER NORTHERN
MISSOURI...CAUSED BY A PASSING WEAK UPPER LEVEL DISTURBANCE.  AS THE
UPPER DISTURBANCE DEPARTS THE AREA...THE PRECIPITATION CHANCES WILL
DECREASE ACROSS NORTHERN MISSOURI.  HOWEVER...SHOWER AND THUNDERSTORM
DEVELOPMENT WILL REMAIN POSSIBLE ALONG THE FRONTAL BOUNDARY WHERE
BETTER MOISTURE AND INSTABILITY ARE PRESENT.  DEWPOINT TEMPERATURES
REMAIN IN THE LOWER 70S TO THE SOUTH OF THE BOUNDARY...AND WITH DAYTIME
HEATING THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE.  THIS SHOULD BE
SUFFICIENT FOR THE DEVELOPMENT OF STORMS...SOME OF WHICH COULD REACH
SEVERE LEVELS.

WELVAERT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:23 AM CDTFlash Flood WarningEAXAtchison, Holt, Nodaway6 hr
Jun 25, 2:39 PM CDTSevere Thunderstorm WarningEAXBates21 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.